Uniquely K r (K) -saturated hypergraphs

A. Gyárfás, Stephen G. Hartke, Charles Viss

Research output: Contribution to journalArticle

Abstract

In this paper we generalize the concept of uniquely K r -saturated graphs to hypergraphs. Let K r (k) denote the complete k-uniform hypergraph on r vertices. For integers k, r, n such that 2  k < r < n, a k-uniform hypergraph H with n vertices is uniquely K r (k) -saturated if H does not contain K r (k) but adding to H any k-set that is not a hyperedge of H results in exactly one copy of K r (k) . Among uniquely K r (k) -saturated hypergraphs, the interesting ones are the primitive( k−1 )ones that do not have a dominating vertex—a vertex belonging to all possible (Formula presented) edges. Translating the concept to the complements of these hypergraphs, we obtain a natural restriction of τ-critical hypergraphs: a hypergraph H is uniquely τ-critical if for every edge e, τ (H − e) = τ (H) − 1 and H − e has a unique transversal of size τ (H) − 1. We have two constructions for primitive uniquely K r (k) -saturated hypergraphs. One shows that for k and r where 4  k < r  2k−3, there exists such a hypergraph for every n > r. This is in contrast to the case k = 2 and r = 3 where only the Moore graphs of diameter two have this property. Our other construction keeps n − r fixed; in this case we show that for any fixed k  2 there can only be finitely many examples. We give a range for n where these hypergraphs exist. For n−r = 1 the range is completely determined: k + 1  n (Formula presented). For larger values of n − r the upper end of our range reaches approximately half of its upper bound. The lower end depends on the chromatic number of certain Johnson graphs.

Original languageEnglish
Article number#P4.35
JournalElectronic Journal of Combinatorics
Volume25
Issue number4
Publication statusPublished - Jan 1 2018

Fingerprint

Hypergraph
Uniform Hypergraph
Graph in graph theory
Range of data
Chromatic number
Complement
Upper bound
Denote
Restriction
Generalise
Integer
Vertex of a graph

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics
  • Applied Mathematics

Cite this

Uniquely K r (K) -saturated hypergraphs . / Gyárfás, A.; Hartke, Stephen G.; Viss, Charles.

In: Electronic Journal of Combinatorics, Vol. 25, No. 4, #P4.35, 01.01.2018.

Research output: Contribution to journalArticle

Gyárfás, A. ; Hartke, Stephen G. ; Viss, Charles. / Uniquely K r (K) -saturated hypergraphs In: Electronic Journal of Combinatorics. 2018 ; Vol. 25, No. 4.
@article{a3b3fc98e5974a6fa5aa3c7e9e6f8f70,
title = "Uniquely K r (K) -saturated hypergraphs",
abstract = "In this paper we generalize the concept of uniquely K r -saturated graphs to hypergraphs. Let K r (k) denote the complete k-uniform hypergraph on r vertices. For integers k, r, n such that 2  k < r < n, a k-uniform hypergraph H with n vertices is uniquely K r (k) -saturated if H does not contain K r (k) but adding to H any k-set that is not a hyperedge of H results in exactly one copy of K r (k) . Among uniquely K r (k) -saturated hypergraphs, the interesting ones are the primitive( k−1 )ones that do not have a dominating vertex—a vertex belonging to all possible (Formula presented) edges. Translating the concept to the complements of these hypergraphs, we obtain a natural restriction of τ-critical hypergraphs: a hypergraph H is uniquely τ-critical if for every edge e, τ (H − e) = τ (H) − 1 and H − e has a unique transversal of size τ (H) − 1. We have two constructions for primitive uniquely K r (k) -saturated hypergraphs. One shows that for k and r where 4  k < r  2k−3, there exists such a hypergraph for every n > r. This is in contrast to the case k = 2 and r = 3 where only the Moore graphs of diameter two have this property. Our other construction keeps n − r fixed; in this case we show that for any fixed k  2 there can only be finitely many examples. We give a range for n where these hypergraphs exist. For n−r = 1 the range is completely determined: k + 1  n (Formula presented). For larger values of n − r the upper end of our range reaches approximately half of its upper bound. The lower end depends on the chromatic number of certain Johnson graphs.",
author = "A. Gy{\'a}rf{\'a}s and Hartke, {Stephen G.} and Charles Viss",
year = "2018",
month = "1",
day = "1",
language = "English",
volume = "25",
journal = "Electronic Journal of Combinatorics",
issn = "1077-8926",
publisher = "Electronic Journal of Combinatorics",
number = "4",

}

TY - JOUR

T1 - Uniquely K r (K) -saturated hypergraphs

AU - Gyárfás, A.

AU - Hartke, Stephen G.

AU - Viss, Charles

PY - 2018/1/1

Y1 - 2018/1/1

N2 - In this paper we generalize the concept of uniquely K r -saturated graphs to hypergraphs. Let K r (k) denote the complete k-uniform hypergraph on r vertices. For integers k, r, n such that 2  k < r < n, a k-uniform hypergraph H with n vertices is uniquely K r (k) -saturated if H does not contain K r (k) but adding to H any k-set that is not a hyperedge of H results in exactly one copy of K r (k) . Among uniquely K r (k) -saturated hypergraphs, the interesting ones are the primitive( k−1 )ones that do not have a dominating vertex—a vertex belonging to all possible (Formula presented) edges. Translating the concept to the complements of these hypergraphs, we obtain a natural restriction of τ-critical hypergraphs: a hypergraph H is uniquely τ-critical if for every edge e, τ (H − e) = τ (H) − 1 and H − e has a unique transversal of size τ (H) − 1. We have two constructions for primitive uniquely K r (k) -saturated hypergraphs. One shows that for k and r where 4  k < r  2k−3, there exists such a hypergraph for every n > r. This is in contrast to the case k = 2 and r = 3 where only the Moore graphs of diameter two have this property. Our other construction keeps n − r fixed; in this case we show that for any fixed k  2 there can only be finitely many examples. We give a range for n where these hypergraphs exist. For n−r = 1 the range is completely determined: k + 1  n (Formula presented). For larger values of n − r the upper end of our range reaches approximately half of its upper bound. The lower end depends on the chromatic number of certain Johnson graphs.

AB - In this paper we generalize the concept of uniquely K r -saturated graphs to hypergraphs. Let K r (k) denote the complete k-uniform hypergraph on r vertices. For integers k, r, n such that 2  k < r < n, a k-uniform hypergraph H with n vertices is uniquely K r (k) -saturated if H does not contain K r (k) but adding to H any k-set that is not a hyperedge of H results in exactly one copy of K r (k) . Among uniquely K r (k) -saturated hypergraphs, the interesting ones are the primitive( k−1 )ones that do not have a dominating vertex—a vertex belonging to all possible (Formula presented) edges. Translating the concept to the complements of these hypergraphs, we obtain a natural restriction of τ-critical hypergraphs: a hypergraph H is uniquely τ-critical if for every edge e, τ (H − e) = τ (H) − 1 and H − e has a unique transversal of size τ (H) − 1. We have two constructions for primitive uniquely K r (k) -saturated hypergraphs. One shows that for k and r where 4  k < r  2k−3, there exists such a hypergraph for every n > r. This is in contrast to the case k = 2 and r = 3 where only the Moore graphs of diameter two have this property. Our other construction keeps n − r fixed; in this case we show that for any fixed k  2 there can only be finitely many examples. We give a range for n where these hypergraphs exist. For n−r = 1 the range is completely determined: k + 1  n (Formula presented). For larger values of n − r the upper end of our range reaches approximately half of its upper bound. The lower end depends on the chromatic number of certain Johnson graphs.

UR - http://www.scopus.com/inward/record.url?scp=85061566027&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85061566027&partnerID=8YFLogxK

M3 - Article

VL - 25

JO - Electronic Journal of Combinatorics

JF - Electronic Journal of Combinatorics

SN - 1077-8926

IS - 4

M1 - #P4.35

ER -